28 fentanyl overdoses, 8 deaths reported in Montana over 10-day period

28 fentanyl overdoses, 8 deaths reported in Montana over 10-day period
28 fentanyl overdoses, 8 deaths reported in Montana over 10-day period

MISSOULA — State health officials are again warning residents about fentanyl after nearly 30 overdoses were reported in 10 days last month.

The Montana Department of Public Health and Human Services (DPHHS) reports 28 overdoses, including eight deaths, that occurred between Jan. 11 and Jan. 21.

Overdoses were reported in 11 counties, including Flathead, Lake, Missoula and Ravalli

The DPPHS reports the following information:

  • The age range of the patients was 19 to 66 years old, with most being between 20 and 40 years old. Nineteen patients were male and seventeen were female.
  • Many patients had a history of opioid or other substance abuse, and several reported smoking fentanyl prior to their overdose.
  • Some patients required multiple doses of naloxone to reverse their overdose, with ratios of 12 milligrams used for 4 people.
  • Identified overdoses have occurred in Cascade, Choteau, Custer, Flathead, Gallatin, Lake, Lewis and Clark, Missoula, Ravalli, Sheridan, Silver Bow and Yellowstone counties.

An alert shared by Ravalli County Public Health states the following:

“Fentanyl, a short-acting synthetic opioid pain reliever, is 50 to 100 times more potent than morphine and approved for the management of acute or chronic pain associated with advanced cancer. Although pharmaceutical fentanyl can be misused, most cases of fentanyl-related morbidity and mortality have been linked to illegally manufactured fentanyl and fentanyl analogues, collectively referred to as non-pharmaceutical fentanyl (NPF). NPF is sold via illicit drug markets for its heroin-like effect and often mixed with heroin and/or cocaine as a combination product – with or without the knowledge of the user – to increase its euphoric effects. While NPF-related overdoses can be reversed with naloxone, a higher dose or multiple number of doses per overdose may be required to resuscitate a patient due to the high potency of NPF.

A notice from the Polson Police Department notes the following:

“Illicit non-pharmaceutical fentanyl comes in many forms, but the most common forms are pills and powder. The most common form of illicit fentanyl in Montana right now is the pill form. Usually the pill is blue and contains M 30 depressed.

The State of Montana has issued a Montana Statewide Standing Order for Naloxone Opioid Antagonists that allows Montana residents free access to naloxone through federal subsidies.

DPHHS notes that naloxone is a safe drug that can reverse a suspected opioid-related overdose. Although formal training is not required but available, basic instructions come with the medicine.

Community organizations, law enforcement, detention centers, EMS and others can acquire naloxone for free through https://dphhs.mt.gov/amdd/naloxone/.

DPHHS further notes that naloxone is available to individuals at several locations which can be found on the www.naloxone.mt.gov map.

According to the DPHHS alert, “Montana’s Good Samaritan Act provides legal protection for those who administer naloxone, even if they also use substances.”

Several western Montana organizations provide naloxone, including the Western Montana Mental Health Center in Missoula, the Polson Health Center, and the Flathead Syringe Exchange.

Confederate Salish and Kootenai Tribal Health notes that anyone can request and receive Narcan to help prevent overdoses. People can go to Polson or St. Ignatius Pharmacy to ask for Narcan.

Naloxone is also available at some pharmacies pending insurance approval.

According to the Polson Police Department, law enforcement across the state have also seized “rainbow fentanyl” in recent months. Rainbow fentanyl also contains an M 30 but is available in many colors.

Some signs that may indicate a fentanyl overdose:

  • Small constricted “point pupils”
  • Fall asleep or lose consciousness
  • Slow and shallow breathing
  • Choking or gurgling noises
  • soft body
  • Pale, blue or cold skin A drug overdose is a medical emergency.

Dial 9-1-1 immediately if you suspect someone is overdosing on a drug.

. overdoses fentanyl deaths reported in Montana on a period days

. fentanyl overdoses deaths reported Montana #10day period

NEXT Eat through the Florida State Fair